MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1186/s13256-025-05067-8

Медицинская библиотека · Journal of medical case reports · 2025

A mixed immediate and delayed allergy to oral vitamin D supplementation: a case report.

Ridge Andrew, Cooling Nick, Seidel Bastian

СтатьяКлинический случайПеревод в очереди

Аннотация

BACKGROUND

Vitamin D deficiency is common worldwide and of particular concern for populations at higher latitudes, including those in developed areas such as Australia. The role of vitamin D in modulating bone health and the immune system is well recognized. Patients frequently have vitamin D deficiency identified and managed in the primary healthcare setting. Despite the high prevalence of use in Australia, allergies to supplemental vitamin D are uncommon.

CASE PRESENTATION: The case presented here is a 53-year-old Caucasian female of Northern European ancestry, with a history of asthma and irritable bowel syndrome who was prescribed supplemental vitamin D. She experienced dyspepsia and stomach cramps within minutes of ingesting a vitamin D supplement. An alternative formulation of vitamin D produced similar gastrointestinal effects, worsening asthma and a rash. The results of the investigations were unremarkable except for mildly elevated total immunoglobulin levels. The patient was referred to an allergy clinic where a diagnosis of vitamin D hypersensitivity, with features of both immunoglobulin-E-mediated (type 1) and T-cell (type 4)-mediated pathways, was made. A desensitization program was commenced using a modified Australian protocol. During the 18-week course, the patient was exposed to increasing doses of vitamin D, and after 6 months, a daily dose of 1000 IU was tolerated. She continues to use daily antihistamines and avoids foods rich in vitamin D.

CONCLUSION

This case report highlights a rare likely allergic reaction to supplemental vitamin D. The patient was never known to have supratherapeutic levels of vitamin D, but her history of atopy may increase the likelihood of an immune-mediated response to the supplement. While skin sensitivity testing was negative, a provocation test and the Naranjo scoring system indicated that a "probable" allergy occurred. Vitamin D deficiency is easily detected in primary healthcare, and oral supplementation is usually a safe and effective means to restore blood levels. While reactions to vitamin D supplementation in normal doses are rare, an allergic cause should be considered when there are no other likely precipitants. Personalized, carefully supervised, desensitization to vitamin D may enable the resumption of supplementation and help prevent unnecessary morbidity and mortality from vitamin D deficiency.

Для цитирования: Ridge Andrew, Cooling Nick, Seidel Bastian. A mixed immediate and delayed allergy to oral vitamin D supplementation: a case report.. Journal of medical case reports. 2025. DOI: 10.1186/s13256-025-05067-8.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.